Dieticians say extra protein can do more harm than good

  • 3 September 2012
  • From the section Health
Weight lifter

There is a warning that gym supplements are often doing more harm than good to people using them.

The British Dietetic Association (BDA) says high levels of additional protein can cause side-effects, which can include nausea as well as kidney and liver damage.

It wants clearer warnings about what is in the powders and tablets.

Manufacturers say consumers are well protected with only 11 reported reactions in 11 years.

Jane Griffin is a former British Olympic dietician and speaks for the BDA.

"The more protein in your diet the more you have to get rid of," she said.

"People who have these high protein diets are now running into problems with their kidneys because of the amount of protein they must get rid of."

The body needs protein for muscle growth and many gym-goers use it to try to get bigger quickly.

Gym supplements come under food law, so although they have to be labelled properly what is in them can vary.

They are different to medicines which legally have to ensure contents are more specific.

DMAA warnings

Euromonitor, which researches the market size of products, estimates that the sports supplement industry grew 15% last year.

It thinks one in five people who go to the gym more than twice a week use supplements that can come in the form of powders and bars.

The Department of Health advises adults to avoid consuming more than twice the recommended daily intake of protein (55.5g for men and 45g for women).

Most adults will take this in during their normal daily meals.

There have been warnings before, most recently from the Food Standards Agency, which advises people not to take gym supplements containing DMAA.

The stimulant was being sold in the UK in some pre-workout and 'fat-burning' shakes.

The BDA argues there is now evidence to show excess levels of additional protein taken over a long time can cause health problems.

It believes people can get enough protein naturally from things like chicken and milk.

Bad reaction

Richard Cook is 22 and a student from Chesterfield. He has been taking supplements for four years but says he had a bad reaction to one of them.

"It felt like I was on drugs," he said. "I was shaking and I got angry.

"It also had an effect on my girlfriend who didn't want to be around me when I had taken it."

Although he still takes protein and creatine gym supplements, Richard says he has cut down from seven to four shakes a day.

"I started thinking to myself, with this one product, 'Why am I taking it when I feel terrible?'"

The Health Food Manufacturers' Association, which represents the supplement industry, says compared to other foods or medicines, gym supplements have an enviable record.

Many people commenting on Newsbeat's Facebook page also defended the reputation of gym supplements.

James Reynolds wrote: "I take creatine and frankly I think that it does nowhere near the levels of damage that smoking and drugs do to people."

Ollie Lizzard wrote: "People that are doing themselves harm on these shakes must just be consuming way more than the recommended amounts and have only themselves to blame."

Dave Manning added: "Having worked in the sport nutrition industry I can confidently state that I have never heard of anyone suffering any kind of long-term illness from using UK-compliant supplements as long as they have followed the directions supplied by the manufacturer."